Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 483, NWS Norman, OK

September 19, 2002Atoka County, Coal County, Johnston County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 2002, 6:09 AM CDT for Atoka County, Coal County, Johnston County, Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 19, 2002, 6:09 AM CDT (11:09 UTC)
Expired
Sep 19, 2002, 7:00 AM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Atoka County, OK, Coal County, OK, Johnston County, OK

The radar

The Norman radar (KTLX), 133 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 6:10 AM CDTThunderstorm WindTishomingo, OKA large tree limb fell through the roof of a house, and a tree fell on two vehicles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.1
Supercell composite
9.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:30 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 19, 3:30 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT THU SEP 19 2002

WIDESPREAD SHOWERS AND ALONG WITH SCATTEREED THUNDERSTORMS CONT
ACROSS MUCH OF STATE EARLY THIS MORNING. ALTHOUGH STRONGER STORMS
WILL PROGRESS ON EAST OF AREA WITH SFC FRONT PUSHING INTO SE OK THIS
MORNING...UPPER LOW IS STILL TO OUR WEST WITH PLENTY OF MOISTURE TO
WORK WITH REMAINING ACROSS AREA. WILL CONT TO SEE SHOWER AND
THUNDERSTORM ACTIVITY AND CLOUDY CONDITIONS ACROSS MUCH OF THE AREA
FOR THE BETTER PART OF TODAY. WILL EVEN KEEP SOME LOW POPS FOR
TONIGHT ACROSS PORTIONS OF NORTH AND EAST AS SYSTEM FINALLY MOVES
OFF TOWARD THE NE. SKIES SHOULD BEGIN TO CLEAR FIRST IN THE SW BY
LATE TODAY AND THEN ACROSS THE REMAINDER OF STATE OVERNIGHT TONIGHT
INTO FRI MORNING.

COOLER WX WILL TAKE UP RESIDENCE FOR MUCH OF THE REST OF THE
FORECAST PERIOD. MODELS HAVE BEEN SHOWING ANOTHER...PERHAPS EVEN
COOLER AIRMASS...MOVING SOUTH OUT OF CANADA DOWN THE ROAD...BUT HAVE
BEEN DIFFERING ON TIMING. THE LATEST RUN AGAIN SHOWS IT MOVING INTO
AND ACROSS STATE SAT NIGHT INTO SUN WITH ANOTHER REINFORCING SHOT
LATE MON INTO TUE. THIS WILL KEEP ANY TYPE OF WARMING TREND AT BAY
AS WE START TO SEE THE SIGNS OF TRANSITION INTO FALL. AS FAR AS THE
EXTENDED WILL BUMP TEMPS DOWN SLIGHTLY MOST PERIODS. OTHERWISE NO
SIGNIFICANT CHANGES TO REST OF EXTENDED.

FCSTID =30
FIRST ITERATION
OKC   72  54  77  56 /  70  20   0   0
HBR   69  51  78  56 /  50  10   0   0
SPS   74  54  81  58 /  50  10   0   0
GAG   63  47  78  52 /  60  20   0   0
PNC   69  51  76  56 /  70  30   0   0
DUA   78  56  80  57 /  80  20   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 19, 12:15 AM CDT, 5 hours 54 minutes before
OKZ004>048-050>052-TXZ083>090-192300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1215 AM CDT THU SEP 19 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
OKLAHOMA THROUGH THE AFTERNOON.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ATOKA AND BRYAN COUNTIES.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON.

IMPACTS...
THE STRONGEST STORMS MAY PRODUCE HAIL TO 1 INCH IN DIAMETER AND
WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT PERSONNEL IN THE RISK AREA SHOULD PLAN FOR
SEVERE WEATHER OPERATIONS THROUGH THIS AFTERNOON.

DISCUSSION...
A COLD FRONT WILL MOVE CONTINUE TO MOVE THROUGH EASTERN OKLAHOMA AND
WILL MOVE THROUGH THE REMAINDER OF THE AREA BY EARLY THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE COLD
FRONT THIS AFTERNOON AND MOVE THROUGH THE SLIGHT RISK AREA.
ALTHOUGH THERE IS STRONG WIND SHEAR... INSTABILITY IS LOW BECAUSE OF
THIS MORNINGS SHOWERS AND THUNDERSTORMS... SO THE RISK OF ORGANIZED
SEVERE WEATHER IS ALSO LIMITED.  HOWEVER AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE UNTIL THE COLD FRONT MOVES OUT OF THE
AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI SEP 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

...SPEG.
Local storm report, Sep 19, 1:30 AM CDT, 4 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
130 AM CDT THU SEP 19 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    OKARCHE                   OK   60 MPH WIND GUST
09/18/02   KINGFISHER                     MEASURED BY STORM SPOTTER

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:11 PM CDTSevere Thunderstorm WarningOUNGrant, Kay64 min
Sep 18, 7:13 PM CDTSevere Thunderstorm WarningOUNCuster32 min
Sep 18, 7:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Major44 min
Sep 18, 7:55 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey50 min
Sep 18, 8:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady44 min
Sep 18, 8:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Major, Noble48 min
Sep 18, 8:30 PM CDTSevere Thunderstorm WarningOUNKingfisher45 min
Sep 18, 8:44 PM CDTSevere Thunderstorm WarningOUNCanadian46 min
Sep 18, 8:48 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer42 min
Sep 18, 9:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble58 min
Sep 18, 9:10 PM CDTSevere Thunderstorm WarningOUNKingfisher50 min
Sep 18, 9:22 PM CDTSevere Thunderstorm WarningOUNCuster, Washita23 min
Sep 18, 9:24 PM CDTFlash Flood WarningOUNKay3 hr
Sep 18, 9:28 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
Sep 18, 9:36 PM CDTSevere Thunderstorm WarningOUNJackson39 min
Sep 18, 9:55 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan50 min
Sep 18, 10:01 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma59 min
Sep 18, 10:13 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Sep 18, 10:25 PM CDTSevere Thunderstorm WarningOUNPayne50 min
Sep 18, 10:37 PM CDTSevere Thunderstorm WarningOUNNoble23 min
Sep 18, 10:58 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma47 min
Sep 18, 11:08 PM CDTSevere Thunderstorm WarningOUNPayne37 min
Sep 18, 11:18 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain57 min
Sep 18, 7:28 PM CDTSevere Thunderstorm WarningOUNBaylor47 min
Sep 18, 8:16 PM CDTSevere Thunderstorm WarningOUNArcher44 min
Sep 18, 8:53 PM CDTSevere Thunderstorm WarningOUNWichita52 min
Sep 18, 10:32 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.